Indiana, 2022

Damaging Winds in Indiana, September 21, 2022

September 21, 2022 · NWS IND · 3 events in 3 counties and zones

A southward-advancing cold front combined with unseasonably hot and humid conditions and marginal vertical wind shear late on the 21st to produce a broken line of strong thunderstorms across southern central Indiana. Isolated downbursts produced wind damage in Rushville and portions of Decatur and Jennings Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A southward-advancing cold front combined with unseasonably hot and humid conditions and marginal vertical wind shear late on the 21st to produce a broken line of strong thunderstorms across southern central Indiana. Isolated downbursts produced wind damage in Rushville and portions of Decatur and Jennings Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 21, 3:22 PM EST, 1 hour earlier.

Area forecast discussion, Sep 21, 3:22 PM EST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
422 PM EDT Wed Sep 21 2022

.Mesoscale Update...
Issued at 422 PM EDT Wed Sep 21 2022

Radar shows convection over the last hour in east-central Indiana
now moving into western Ohio. A few lightning strikes occurred, but
overall this convection is weak and appears to be rooted in the mid-
levels. Further southwest a few additional convective attempts are
occurring near Indianapolis seen in higher elevation angles, and
visual observations. The PBL is quite dry per latest ACARS
soundings, and this will be a limiting factor through the rest of
the afternoon. As mixing peaks, mean mixed layer convective
inhibition may decrease sufficiently for some surface based
development, but this appears to be isolated at best, and likely
on/near a surface trough and/or midlevel alto-CU/TCU band from near
Muncie/Greenfield to near and south of Indy to west-central Indiana.
Even if this occurs, lack of moisture is limiting breadth of CAPE
profile and will likely limit convective vigor.

Our best chance of deeper more concentrated convection will be
later, with the front, as large scale ascent increases and low-level
moist advection increases (per forecast soundings). This may occur
across northwest and west-central portions of the area first and may
evolve as an eastward extension of convection that is already
ongoing over central Illinois. If this occurs, effective shear
should be supportive of organized cells, mainly multi-cell, and cold
pool mergers may occur quickly resulting in one or more quick moving
clusters from west-northwest to east-southeast across at least the
northern half to two-thirds of Indiana. We will continue to monitor
satellite and other observational trends and provide additional
updates.

&&

.Short Term...(This evening through Thursday)
Issued at 253 PM EDT Wed Sep 21 2022

This Afternoon and Tonight...

The cap continues to inhibit convective development across central
Indiana. Dry air at mid levels and limited cloud cover is allowing
for mixing that is both raising temperatures and lowering dewpoints,
with temperatures at 2 pm in the upper 80s to middle 90s and
dewpoints falling into the middle to upper 60s after starting out in
the lower 70s. The cold front stretching from eastern Michigan
through northern Indiana back into central Illinois is near or just
through Lafayette and heading southeastward.

There is instability available, and satellite loop shows some
scattered cu developing especially in the northern and western
counties, with some towering cu as well. However, the towering cu
continues to struggle to develop enough to produce much of anything.
Some forecast soundings show convective temps in the low 90s, in
which case should expect to see more development soon, but dew
points have mixed out some from where those model soundings had
them. The better forcing from the upper level jet is over northeast
Ohio into Pennsylvania and will be heading southeast from there,
while central Indiana sits in the unfavorable right exit region. The
prefrontal trough and the cold front after it will provide some
forcing, but low confidence that this will be enough to promote
severe storms. Given the limiting factors with the upper level
subsidence likely still in place to inhibit development, expect
thunderstorm coverage to be limited to no more than scattered at
most and severe potential isolated. Gusty winds out of the northwest
with a tightening pressure gradient in the wake of the frontal
passage overnight will bring cooler temperatures streaming into
central Indiana late, and expect lows to drop into the middle 50s
northwest to lower 60s south.

Thursday...

With the cold front off to the east, high pressure will
build toward the area from the northern plains through the day.
Northwesterly flow aloft will bring a pocket of cold air over the
Great Lakes and northerly surface winds could mix down some
gustiness. The cold air aloft and enhanced lapse rates it brings
could enhance stratocu production in the late morning and afternoon
as the exiting upper level low brings a spoke of vorticity through,
so bumped up cloud cover some and trended high temps toward the
lower side of guidance envelop.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 253 PM EDT Wed Sep 21 2022

A transition to fall-like weather for the first week of Fall appears
likely. After a recent bout of temperatures in the 80s and near 90,
today's cold front will signal a bit of a pattern shift heading
forward. General troughing across the eastern United States will be
the primary synoptic scale pattern through the long range. A return
to negative AO/NAO pattern is anticipated and this may allow for a
bit of variability within the trough ridge pattern by late next
week. In fact, many of the deterministic models currently depict the
jet stream pattern becoming quite chaotic a week from now. Overall,
with troughing in place expect generally cooler conditions more
reminiscent of Fall through the period.

At the surface, a large area of high pressure should build in
Thursday night. Optimal conditions for radiational cooling could
allow low temperatures to dip to near 40 degrees in places by Friday
morning. Return flow ahead of a fast-moving shortwave embedded
within the broad northwesterly flow aloft will allow for a brief
rebound in temps over the weekend. It will not be hot by any means,
but more seasonal high temperatures in the mid 70s and lows in the
50s can be expected. A few scattered showers or thunderstorms are
also possible this weekend as the wave passes through the region.
However, moisture will be limited as well as instability. So not
expecting anything widespread, but will include slight PoPs for
Saturday and Sunday.

Beyond that, ensembles generally show the broad troughiness
amplifying considerably next week. This appears to be in tandem with
Hurricane Fiona becoming an intense extratropical cyclone and
occluding over maritime Canada...possibly blocking the overall flow
progression a bit. Northerly flow at the surface returns as the
weekend's upper-level wave slows down and deepens to our east.
Surface high pressure should then rebuild into the region, allowing
low temperatures in the 40s to return. Of course, with a large high
pressure system this time of the year, nighttime/morning fog is
possible as radiational cooling is optimized, combined with cooler
temps and longer nights.

&&

.Aviation...(18Z TAF Issuance)
Issued at 123 PM EDT Wed Sep 21 2022

Impacts:

* Low confidence for VFR Cigs with Thunder through 01Z-02Z.

* VFR conditions expected for much of the period.

Discussion:

A cold front over northern IL and northern IN is expected to push
south across the TAF sites over the next 6-12 hours. Diurnal heating
along with the passing front may result in the development of
showers/thunderstorms along and ahead of the front over the next 6-8
hours. HRRR does show some development this afternoon and
evening...however overall the CAMS have not been handling the
situation well. Thus a low confidence mention for showers and storms
appears valid as the front passes this evening. Lower levels still
remain quite dry, thus MVFR Cigs are not expected.

In the wake of the front, winds quickly shift to the north-northwest
as high pressure arrives and high cloud within the flow aloft will
continue to push through the area. This will be expected late
tonight and into Thursday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB/Updike
Short Term...CP
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, Sep 21, 1:55 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
255 PM EDT Wed Sep 21 2022

INZ021-028>031-035>049-051>057-060>065-067>072-221900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
255 PM EDT Wed Sep 21 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and evening. A
few storms could be severe with the potential for damaging winds and
large hail. Lightning is a hazard with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are possible Sunday over portions of the
region. Severe weather is not expected at this time. Lightning is a
threat with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
September 21, 4:22 PM EST
Where
Rush County, 1.04 mi SW of Circleville
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.591, -85.445

Thunderstorm downburst winds blew down trees through the town of Rushville and along the south side of town...damaging 6 homes, including partial roof damage to a building on the southwest side of Rushville. Winds continued to down trees and powerlines to the southeast side of Rushville.

Thunderstorm Wind, Decatur

When
September 21, 4:57 PM EST
Where
Decatur County, 1.07 mi W of Greensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.330, -85.500

Thunderstorm downburst winds blew down trees and power lines in central Decatur County.

Thunderstorm Wind, Jennings

When
September 21, 5:45 PM EST
Where
Jennings County, 1.48 mi NNW of Brewersville
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.100, -85.610

Thunderstorm downburst winds caused damage along Base Road from County Road 575 North to County Road 850 North, and to the northeast from that area. Several large trees were uprooted while winds downed power lines, broke off power poles, and bent flagpoles to the ground. Residences were impacted, as well as a plant farm where winds leveled a greenhouse and ripped plastic off of 2 others.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047804, 1047803, 1048024.